Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.
A 38-year-old man is evaluated for an 18-month history of chronic cutaneous lupus erythematosus. He has lesions on his face and scalp. He has been using topical sunscreen, but he finds it difficult to remember to apply it before leaving for work. He is also being treated with a corticosteroid lotion, and hydroxychloroquine was recently begun. Despite 4 months of therapy, new lesions continue to develop, and the old lesions have not healed. He admits to smoking 2 packs of cigarettes per day and drinking 6 to 10 beers per day. He has hypertension and hyperlipidemia. In addition to the corticosteroid lotion and hydroxychloroquine, his current medications are amlodipine, hydrochlorothiazide, simvastatin, and a multivitamin.
On physical examination, there are multiple erythematous lesions on the face and several on the scalp consistent with the diagnosis of discoid lupus erythematosus.
Which of the following is the next step in managing this patient’s skin disease?
A) Initiate methotrexate
B) Initiate thalidomide
C) Recommend smoking cessation
D) Stop amlodipine
E) Stop hydrochlorothiazide
MKSAP Answer and Critique
The correct answer is C) Recommend smoking cessation. This item is available to MKSAP 15 subscribers as item 8 in the Dermatology section. MKSAP 16 will release Part A on July 31. More information is available online.
Smoking is known to adversely affect the efficacy of therapy with antimalarial agents in patients with cutaneous lesions of lupus erythematosus. The mechanism of this phenomenon is not understood, but the products of cigarette smoking may interfere with antimalarial agents, lupus may be worsened by these chemicals, or both. Smoking cessation is therefore the most appropriate choice prior to initiating more aggressive and potentially toxic therapy.
Both methotrexate and thalidomide are treatments for cutaneous lupus erythematosus that is resistant to antimalarial agents, but smoking-cessation efforts should occur prior to the initiation of either of these more toxic alternatives.
Both amlodipine and hydrochlorothiazide are known to cause or exacerbate subacute cutaneous lupus erythematosus, but they have not been implicated as a cause of chronic cutaneous lupus erythematosus.
- Smoking interferes with therapy of cutaneous lupus erythematosus.
Learn more about ACP’s MKSAP 15.
This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.